Flash Flood, McMinn
- When
- September 21, 7:05 PM EST to 8:30 PM EST
- Where
- McMinn County, Athens
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.425, -84.617 (the zone’s center; the record gives no point)
Numerous roads were flooded and impassable in and around Athens including state highway 30 and 197 as well as county roads 249 and 169. One vehicle was totally submerged in high water on highway 197 and the occupants had to be rescued.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous roads were flooded and impassable in and around Athens including state highway 30 and 197 as well as county roads 249 and 169. One vehicle was totally submerged in high water on highway 197 and the occupants had to be rescued.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM EST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SAT SEP 21 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT FRI SEP 21 2002 LARGE SCALE CNTRL CANADIAN LOW PRESSURE SYSTEM AND HRCN ISIDORE DOMINATE SYNOPTIC MAPS BUT MRX WX WILL MAINLY DRIVEN BY WEAK SFC FRONT. MODELS DONT REALIZE THAT SMALL SCALE SFC RIDGE ACROSS KY HAS PUSHED FRONTAL BOUNDARY A LITTLE DEEPER INTO E TN. EXCEPT FOR WIND DIRECTION NEXT 24 HRS. THIS SHOULD HAVE LITTLE EFFECT ON RESULTING WEATHER. MODELS IN VERY GOOD TEMP AGREEMENT THROUGH SHORT TERM AND FAIRLY MILD SO WONT STRAY FAR. ONE NOTICEABLE DIFFERENCE IS ETAS DRIER THROUGH THE LAYER EARLY ON ESPECIALLY NE AREAS. CURRENT THINKING HAS PRECIP CHCS LOWER THERE ANYWAY. OVERALL FORECAST LEANING CLOSEST TO AVN. BIG CHANGE TONIGHT AND SUN IS INCREASE IN POP CHCS. FRONTAL ZONE CURRENTLY ARND 3000 FT DEEP WILL REMAIN ACROSS AREA THROUGH TOMORROW. JET MAXS CONTINUE TO DIG INTO JUMBO LOW TO THE NORTH. THIS SHARPENS TROUGH TO THE WEST OF E TN THROUGH SUN. RESULT IS ENERGY CONTINUING TO RISE OVER FRONTAL BOUNDARY AND ACROSS MRX CWA. RESULTING PCPN WILL PERSIST INTO THE EVENING HRS MAINLY E AREA. THEN COOLER/DRIER SURFACE RIDGE BUILD IN FM NW. CHA TB 069/081 061/080 060 17672 TYS TB 067/080 059/077 059 17563 TRI TB 063/079 057/075 055 17453 OQT TB 065/079 058/076 059 17563= .MRX... NC...NONE. TN...NONE. VA...NONE. SON ********************************************************************* MID MORNING UPDATE DISCUSSION 1030 AM EDT SAT SEP 21 2002 FORECAST ON TRACK. WELCOME RAINS HITTING THE SPOT. MAY NEED LATE UPDATE TO ADJUST WINDS LOWER POPS N PLATEAU BUT EXPECT FRONT TO WAVE BACK SOME EARLY THIS AFTERNOON. SON ******************************************************************* EARLY MORNING FORECAST DISCUSSION 330 AM EDT SAT SEP 21 2002 COLD FRONT OVER MISSISSIPPI VALLEY WILL MOVE EASTWARD TODAY AND BECOME NEARLY STATIONARY OVER THE TENNESSEE VALLEY. AVN AND ETA VERY CLOSE IN HANDLING OF SYSTEM SO NO MAJOR DEVIATIONS FROM GUIDANCE TODAY. BIGGEST UNCERTAINTY FOR TODAYS FORECAST IS CONTINUATION OF PRECIPITATION. CURRENT RAIN AREA BACK SIDE RAPIDLY MOVING THROUGH THE FORECAST AREA...HOWEVER MODELS IN AGREEMENT ON HANGING RAIN AREA UP IN THE VALLEY THROUGHOUT THE DAY. HIGH POPS TODAY DROPPING OFF TONIGHT WITH CHANCE ON SUNDAY. AFTER SUNDAY LOOKS DRY AGAIN FOR FORSEEABLE FUTURE. FOR COORDINATION PURPOSES ONLY CHA 83 68 84 62 / 90 40 30 20 TYS 82 67 82 61 / 90 40 30 20 TRI 80 64 80 58 / 90 40 30 20 OQT 82 67 82 61 / 90 40 30 20 ********************************************************************* EVENING FORECAST DISCUSSION (UPDATED) 900 PM EDT FRI SEP 20 2002 SHOWERS AND THUNDERSTORMS ADVANCING INTO SOUTHEAST TENNESSEE AHEAD OF STRONGER LINE OF THUNDERSTORMS EXTENDING SOUTHWEST FROM MIDDLE TENNESSEE INTO NORTHWEST ALABAMA. MSAS LIS ABOUT -3 ACROSS SOUTHEAST TN. STRONGEST STORMS SHOULD AFFECT CUMBERLAND PLATEAU AND THE SOUTHERN TENNESSEE VALLEY THE NEXT COUPLE HOURS BEFORE ACTIVITY DECREASES IN INTENSITY. BEST DYNAMICS DECREASE AFTER 06Z AS JET MAX MOVING THROUGH OHIO VALLEY LIFTS N AND TROUGH SHEARS TO THE NORTHEAST. SEVERE THUNDERSTORM WATCH IN EFFECT FOR WESTERN HALF OF FORECAST AREA THROUGH 11 PM EDT. CURRENT RADAR SHOWING HOURLY RAINFALL AMOUNTS AROUND 1 INCH ACROSS MIDDLE TN AND JUST SOUTH OF FORECAST AREA ALONG AL/GA STATE LINE. WILL ADD LOCALLY HEAVY RAINFALL WESTERN AND SOUTHERN COUNTIES FOR THE REMAINDER OF TONIGHT. TD ********************************************************************* EVENING FORECAST DISCUSSION (UPDATED) 625 PM EDT FRI SEP 20 2002 UPDATED FORECAST WITH ISSUANCE OF SEVERE THUNDERSTORM WATCH FOR PARTS OF EAST TENNESSEE VALID THROUGH 1100 PM EDT. TD
TNZ039-210925- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 520 AM EDT SAT SEP 21 2002 ...THIS IS A TEST MESSAGE. THIS IS A TEST... NO HAZARDOUS WEATHER IS OCCURRING. THIS IS A TEST.
The Knoxville radar (KMRX), 137 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320209.